Alert archive / California / Wind Advisories in 2025

Wind Advisory 3, NWS Las Vegas, NV

January 8, 2025San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Jan 8, 2025, 5:19 PM PST for San Bernardino County, California; Mohave County, Arizona. It took effect at Jan 9, 2025, 6:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2025, 5:19 PM PST (01:19 UTC)
In effect from
Jan 9, 2025, 6:00 AM PST
Expired
Jan 9, 2025, 8:47 PM PST
In force
15 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS75 KVEF 090119
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
519 PM PST Wed Jan 8 2025

AZZ002-036-CAZ527-NVZ021-091330-
/O.NEW.KVEF.WI.Y.0003.250109T1400Z-250110T0800Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Bullhead City, Needles, Topock, Laughlin,
Desert Hills, Hoover Dam, Oatman, Mohave Valley, and Lake Havasu
City
519 PM PST Wed Jan 8 2025 /619 PM MST Wed Jan 8 2025/

...WIND ADVISORY IN EFFECT FROM 6 AM PST /7 AM MST/ THURSDAY TO 
MIDNIGHT PST /1 AM MST/ THURSDAY NIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, and San Bernardino County-Upper Colorado River Valley.

* WHEN...From 6 AM PST /7 AM MST/ Thursday to midnight PST /1 AM 
  MST/ Thursday Night.

* IMPACTS...Dangerous boating conditions on Lake Mead, Lake Mohave, 
  and Lake Havasu. Travel will be difficult, especially for 
  high-profile vehicles..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Strong winds and rough waves on area lakes will create hazardous 
conditions for small craft.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

Planz
3 follow-up statements
196 
WWUS75 KVEF 091330
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
530 AM PST Thu Jan 9 2025

AZZ002-036-CAZ527-NVZ021-092300-
/O.CON.KVEF.WI.Y.0003.250109T1400Z-250110T0800Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Needles, Desert Hills, Mohave Valley,
Lake Havasu City, Topock, Hoover Dam, Laughlin, Bullhead City,
and Oatman
530 AM PST Thu Jan 9 2025 /630 AM MST Thu Jan 9 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST /1 AM MST/ 
TONIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph near 
  Laughlin and Bullhead City.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, and San Bernardino County-Upper Colorado River Valley.

* WHEN...Until midnight PST /1 AM MST/ tonight.

* IMPACTS...Dangerous boating conditions on Lake Mead, Lake Mohave, 
  and Lake Havasu. Travel will be difficult, especially for 
  high-profile vehicles..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Strong winds and rough waves on area lakes will create hazardous 
conditions for small craft.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
978 
WWUS75 KVEF 091700
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
900 AM PST Thu Jan 9 2025

CAZ524>526-100500-
/O.EXA.KVEF.WI.Y.0003.000000T0000Z-250110T0800Z/
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
Including the cities of Vidal Junction, Mountain Pass, Baker,
Yucca Valley, Morongo Valley, Mitchell Caverns, and Twentynine
Palms
900 AM PST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Cadiz Basin, Eastern Mojave Desert, and Morongo Basin.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Strong winds and rough waves on area lakes will create hazardous 
conditions for small craft.

&&

$$

AZZ002-036-CAZ527-NVZ021-100500-
/O.CON.KVEF.WI.Y.0003.000000T0000Z-250110T0800Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-Lake Mead
National Recreation Area-
Including the cities of Hoover Dam, Mohave Valley, Needles,
Oatman, Bullhead City, Lake Havasu City, Topock, Desert Hills,
and Laughlin
900 AM PST Thu Jan 9 2025 /1000 AM MST Thu Jan 9 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST /1 AM MST/ 
TONIGHT...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph near 
  Laughlin and Bullhead City.

* WHERE...Lake Mead National Recreation Area, Lake Havasu and Fort 
  Mohave, and San Bernardino County-Upper Colorado River Valley.

* WHEN...Until midnight PST /1 AM MST/ tonight.

* IMPACTS...Dangerous boating conditions on Lake Mead, Lake Mohave, 
  and Lake Havasu. Travel will be difficult, especially for 
  high-profile vehicles..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Strong winds and rough waves on area lakes will create hazardous 
conditions for small craft.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MS
959 
WWUS75 KVEF 100447
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
847 PM PST Thu Jan 9 2025

AZZ002-036-CAZ524>527-NVZ021-100600-
/O.CAN.KVEF.WI.Y.0003.000000T0000Z-250110T0800Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-San Bernardino
County-Upper Colorado River Valley-Lake Mead National Recreation
Area-
Including the cities of Topock, Bullhead City, Mohave Valley,
Vidal Junction, Needles, Lake Havasu City, Mountain Pass, Oatman,
Morongo Valley, Twentynine Palms, Desert Hills, Mitchell Caverns,
Laughlin, Hoover Dam, Yucca Valley, and Baker
847 PM PST Thu Jan 9 2025 /947 PM MST Thu Jan 9 2025/

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area and the Wind Advisory has been 
cancelled. Spotty gusts to 40 mph will be possible through midnight, 
particularly in the Morongo Valley and Bullhead City areas.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 12:44 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 8, 12:44 PM PST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1244 PM PST Wed Jan 8 2025

.SYNOPSIS...Gusty north winds will continue for the next few days,
with the strongest winds expected to be focused near the Colorado
River Valley. Temperatures will remain near normal through Friday
then trend slightly below normal Sunday onward. Conditions will
remain dry through the period.
&&

.SHORT TERM...Tonight through Friday night.

A brief lull in the winds is expected tonight before a reinforcing
shortwave digs south and helps enhance the northerly flow again
Thursday. Winds on Thursday should not be as strong or widespread as
this previous wind event as the main trough center shifts southeast
along with the better pressure gradient and north-south low level
850mb jet sets up over southeast Nevada through eastern San
Bernardino. The highest risk for impactful winds will be in the
Colorado River Valley as the jet sets up perfects down the valley
and terrain enhancement allows for higher winds. Probabilities for
wind gusts over 40 MPH are 80% or higher in this area Tuesday mid-
morning through the afternoon. Another area to watch will be the far
eastern portions of San Bernardino County where stronger 850mb
will also be situated and probabilities for impactful wind gusts
over 40 MPH are over 50%. This is not our typical windy spot and
terrain will not p lay as much of an effect as in the Colorado River
Valley, so not as confident for wind impacts in this area.
Elsewhere, breezy north winds are expected with widespread gusts of
25 to 35 MPH. Winds will diminish in the evening in all areas. A
wind advisory may be needed for the Colorado River Valley Thursday,
but will let the current wind headline ride for a bit longer to
prevent confusion as there will be a significant lull in winds and
end in impacts overnight that a break in wind headlines would better
communicate the situation.

Other than the winds, low impact weather is expected. Winds on
Friday will be lighter as a ridge builds into the region and the
probability for wind gusts over 4 MPH are low everywhere including
the Colorado River Valley. Thursday temperatures will be cooler than
today as cold air advection sets up on north winds. With building
heights and no more cold air advection influence on Friday, it will
be warmer. Dry conditions will persist through the period as no
moisture will be available for precipitation to develop.

.LONG TERM...Saturday through Tuesday.
Over the weekend, high pressure over the eastern Pacific Ocean will
keep northwest flow across the western United States.   A series of
disturbances will move south along the east side of the ridge
bringing more unsettled weather through the long-term period.  While
the exact timing and strength of these disturbances are uncertain at
this time, the overall pattern points toward cooler-than-normal
temperatures and periods of increased winds, especially in the lower
Colorado River Valley near Laughlin, where there is a greater than
50 percent chance of winds over 30 mph each day through Tuesday.
Additionally, given the track of these systems over interior areas
of the west, moisture will likely be limited, and little, if any,
precipitation is expected.
&&

.AVIATION...Gusty northeasterly winds will continue
into the early evening hours when wind gusts will drop off and winds
will shift to the northwest. Relatively light northwesterly winds
will continue through mid-morning tomorrow before increasing and
swinging back to the northeast.

For the rest of southern Nevada, northwest Arizona and southeast
California...With the exception of BIH, winds across the region will
favor a northerly-to-northeasterly direction through the afternoon.
Wind gusts at DAG and the remaining Las Vegas Valley TAF sites will
be in the 20 to 30 knot range through the afternoon, while the
Colorado River Valley TAF sites will see stronger wind gusts around
35 to 40 knots. Winds in the Las Vegas and Colorado River Valleys
will decrease in magnitude after sunset with winds becoming more
northwesterly-to-northerly in direction through the overnight hours.
The Colorado River Valley TAF sites will see wind gusts decrease
into the 20 to 30 knot range through the overnight hours where as
the Las Vegas Valley TAF sites will see wind gusts drop off after
sunset. DAG will see winds become light and variable around sunset
with wind settling in from the west during the overnight hours. BIH
will favor a northwesterly direction with sustained winds around 6
to 12 knots through early tomorrow morning when winds will pick up
and become more northerly.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Nickerson
LONG TERM...Planz
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2025Wind Advisories in Arizona, 2025Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.